Serious and potentially life-threatening reactions (the serotoninsyndrome) can develop if venlafaxine and non-selective MAOIs(isocarboxazid,phenelzine, tranylcypromine) are given concurrently, or even sequentially if insufficient time is left in between.The situation with moclobemide,in therapeutic doses, is uncertain.
Isocarboxazid. A man with recurrent depression taking isocarboxazid 30mg daily was additionally given venlafaxine 75 mg. After second dose he developed agitation, hypomania, diaphoresis, shivering and dilated pupils. These symptoms subsided when venlafaxine was stopped. He subsequently developed myoclonic jerks and diaphoresis when given both drugs (See reference number 1).
Phenelzine. A woman who had stopped taking phenelzine 45mg daily 7 days previously,developed sweating, lightheadedness and dizziness within 45 minutes of taking a single 37.5mg dose of venlafaxine. In emergency department she was found to be lethargic, agitated and extremely diaphoretic. The agitation was treated with lorazepam. A week later, after she had recovered, she was again started on same regimen of venlafaxine without problems (See reference number 2). A man similarly developed serotonin syndrome when he started venlafaxine day after he stopped taking phenelzine (See reference number 3). A woman developed serotonin syndrome within less than an hour of taking phenelzine and venlafaxine together,(See reference number 4) and 4 other patients similarly developed reaction when phenelzine was replaced by venlafaxine (See reference number 5). Twelve days after an overdose of phenelzine (53 tablets of 15 mg),benztropine, haloperidol and lorazepam, a 31-year-old man was given venla
faxine 75mg every 12 hrs in addition to existing treatment with olanzapine and diazepam. About an hour after first dose, he developed leg shakiness and stiffness, diaphoresis, blurred vision, difficulty breathing, chills, nausea and palpitations. Venlafaxine and olanzapine were discontinued and man recovered within 24 hours, after treatment with intravenous fluids, propranolol and paracetamol (See reference number 6).
3. Tranylcypromine. A woman who had been taking tranylcypromine for 3 weeks developed a serious case of serotonin syndrome within 4 hrs of inadvertently taking a single tablet of venlafaxine. She recovered within 24 hours,when treated with ice packs, a cooling blanket, diazepam and dantrolene (See reference number 7). The serotonin syndrome developed in a man taking tranylcypromine within 2 hrs of taking half a venlafaxine tablet (See reference number 8). Another case of serotonin syndrome has been described in a man taking tranylcypromine 60mg daily who accidentally took venlafaxine 300mg (See reference number 9).
A 32-year-old man taking moclobemide 20mg twice daily and diazepam developed serotonin syndrome 40 minutes after taking a single 150mg dose of venlafaxine (See reference number 10). Serotonin toxicity (the serotonin syndrome) occurred in 4 patients who took an overdose of moclobemide with venlafaxine (just 150mg in one case and 750mg in another). In this analysis of moclobemide overdoses, risk of developing serotonin toxicity was increased 35 times in patients who also took another serotonergic drug. Venlafaxine was taken in 4 of 11 cases mentioned (See reference number 11). Another man very rapidly developed serotonin syndrome after taking considerable overdoses of moclobemide (3 g) and venlafaxine (2.625 g) (See reference number 12).
The serotonin syndrome is thought to occur because venlafaxine can inhibit serotonin re-uptake (its antidepressant effect is related to this activity), and MAOIs and RIMAs inhibit metabolism of serotonin. The result is an increase in concentrations of serotonin apparently causing overstimulation of 5-HT1A receptors in brain and spinal cord. See also the serotonin syndrome,.
An established,serious and potentially life-threatening interaction. The manufacturers of venlafaxine say that adverse reactions,some serious, have been seen in patients who had recently stopped taking an MAOI and started venlafaxine, or who had stopped venlafaxine and then started an MAOI. Some have been fatal (See reference number 13,14). They recommend that venlafaxine should not be used in combination with an MAOI or within 14 days of stopping treatment with MAOI (See reference number 13,14). Based on half-life of venlafaxine they say that at least 7 days should elapse between stopping venlafaxine and starting an MAOI. The manufacturers do not distinguish in this recommendation between irreversible older non-selective MAOIs and RIMAs such as moclobemide. In one of studies it was suggested that a wash-out period of several weeks is required between stopping MAOIs such as phenelzine and initiating a second serotonergic drug such as venlafaxine (See reference number 6).
Klysner R,Larsen JK, Sørensen P, Hyllested M, Pedersen BD. Toxic interaction of venlafaxine and isocarboxazide. Lancet (1995) 346, 1298–9.
Phillips SD,Ringo P. Phenelzine and venlafaxine interaction. Am J Psychiatry (1995) 152, 1400–1401.
Heisler MA,Guidry JR, Arnecke B. Serotonin syndrome induced by administration of venlafaxine and phenelzine. Ann Pharmacother (1996) 30, 84.
Weiner LA,Smythe M, Cisek J. Serotonin syndrome secondary to phenelzine-venlafaxine interaction. Pharmacotherapy (1998) 18, 399–403.
Diamond S,Pepper BJ, Diamond ML, Freitag FG, Urban GJ, Erdemoglu AK. Serotonin syndrome induced by transitioning from phenelzine to venlafaxine: four patient reports. Neurology (1998) 51, 274–6.
Mason PJ,Morris VA, Balcezak TJ. Serotonin syndrome. Presentation of 2 cases and reviewof the literature. Medicine (2000) 79, 201–9.
Hodgman M,Martin T, Dean B, Krenzelok E. Severe serotonin syndrome secondary to venlafaxine and maintenance tranylcypromine therapy. J Toxicol Clin Toxicol (1995) 33, 554.
Brubacher JR,Hoffman RS, Lurin MJ. Serotonin syndrome from venlafaxine-tranylcypromine interaction. Vet Hum Toxicol (1996) 38, 358–61.
Claassen JAHR,Gelissen HPMM. The serotonin syndrome. N Engl J Med (2005) 352, 2455.
Chan BSH,Graudins A, Whyte IM, Dawson AH, Braitberg G, Duggin GG. Serotonin syndrome resulting from drug interactions. Med J Aust (1998) 169, 523–5.
Isbister GK,Hackett LP, Dawson AH, Whyte IM, Smith AJ. Moclobemide poisoning: toxicokinetics and occurrence of serotonin toxicity. Br J Clin Pharmacol (2003) 56, 441–50.
Roxanas MG,Machado JFD. Serotonin syndrome in combined moclobemide and venlafaxine ingestion. Med J Aust (1998) 168, 523–4.
Efexor (Venlafaxine hydrochloride). Wyeth Pharmaceuticals. UK Summary of product characteristics,May 2006.
Effexor XR (Venlafaxine hydrochloride). Wyeth Pharmaceuticals Inc. US Prescribing information,June 2007.